Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 37, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 21, 2010, 9:16 AM CDT for 4 counties in Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2010, 9:16 AM CDT (14:16 UTC)
- Expired
- Jul 21, 2010, 12:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KS, Cloud County, KS, Ottawa County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 118 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 9:53 AM CDT | FLASH FLOOD | 10 W Clay Center, KS | WATER REPORTED TO BE FLOWING OVER HIGHWAY 24 AT BUFFALO ROAD JUST EAST OF THE CLOUD COUNTY AND CLAY COUNTY BORDER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -126 m²/s²
- 0-3 km storm-relative helicity
- -108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
191
WGUS53 KTOP 211416
FFWTOP
KSC027-029-143-201-211715-
/O.NEW.KTOP.FF.W.0037.100721T1416Z-100721T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
916 AM CDT WED JUL 21 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLAY COUNTY IN NORTH CENTRAL KANSAS...
CLOUD COUNTY IN NORTH CENTRAL KANSAS...
NORTHERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1215 PM CDT
* AT 910 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINS MOVING INTO CLAY COUNTY. HEAVY RAINS WILL ALSO PERSIST
FOR A TIME ACROSS SOUTHERN CLOUD COUNTY WHERE FLASH FLOODING WILL
ALSO LIKELY OCCUR THROUGH LATE THIS MORNING.
* LOCATIONS IMPACTED INCLUDE...
AURORA...
CLAY CENTER...
CLIFTON...
CLYDE...
CONCORDIA...
DELPHOS...
GLASCO...
GREEN...
IDANA...
JAMESTOWN...
MILTONVALE...
MORGANVILLE...
OAK HILL...
PALMER...
VINING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TOPEKA.
&&
LAT...LON 3962 9789 3965 9696 3929 9695 3920 9725
3929 9791
$$
OMITT1 follow-up statement
074
WGUS73 KTOP 211712
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1212 PM CDT WED JUL 21 2010
KSC027-029-143-201-211721-
/O.EXP.KTOP.FF.W.0037.000000T0000Z-100721T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON-CLOUD-CLAY-OTTAWA-
1212 PM CDT WED JUL 21 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM CDT FOR NORTHERN
OTTAWA...CLAY...CLOUD AND SOUTHWESTERN WASHINGTON COUNTIES...
AT 1211 PM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH
FLOODING IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS
CONTINUES TO RECEDE. THEREFORE THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3962 9789 3965 9696 3929 9695 3920 9725
3929 9791
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:35 AM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jul 21, 3:35 AM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 AM CDT WED JUL 21 2010 .DISCUSSION... CONVECTION HAS CONTINUED TO DEVELOP OVERNIGHT FOCUSED NEAR A 925-850MB FRONT AIDED BY A 30 KNOT LOW LEVEL JET AND UPPER DIVERGENCE NEAR THE FRONT. HEAVY RAIN AND LOCALIZED FLOODING REMAINS THE PRIMARY CONCERN THIS MORNING. STRONG THUNDERSTORM UPDRAFTS AND PRECIPITABLE WATER VALUES NEAR 2 INCHES HAS PRODUCED HIGH RAINFALL RATES LEADING TO LOCALIZED AREAS OF FLOODING. SURFACE LOW PRESSURE WILL DEEPEN IN WESTERN NEBRASKA TODAY IN RESPONSE TO HEIGHT FALLS FROM AN UPPER TROUGH MOVING THROUGH THE HIGH PLAINS. THE SURFACE FRONT WILL LIFT NORTH THROUGH NORTH CENTRAL AND NORTHEAST KANSAS. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE NEAR THE FRONT AS IT LIFTS NORTH. NORTHEAST KANSAS WILL BE FIRMLY IN THE WARM SECTOR ON THURSDAY AND FRIDAY. WITH THE FRONT TO THE NORTH...STRONG WARM AIR ADVECTION WILL BRING HIGHS IN THE MID TO UPPER 90S AND DEWPOINTS RANGING FROM THE LOWER 70S IN NORTH CENTRAL KANSAS TO THE MID AND UPPER 70S IN EAST CENTRAL KANSAS. CONFIDENCE IS HIGH THAT HEAT INDEX VALUES WILL REACH ADVISORY AND WARNING CRITERIA AND AFTER COORDINATING WITH SURROUNDING OFFICES...HAVE POSTED HEADLINES. A SHORTWAVE TROUGH ACROSS THE NORTHERN PLAINS WILL DRIVE A COLD FRONT SOUTH INTO THE CENTRAL PLAINS FRIDAY. HEAT INDEX VALUES ARE AGAIN EXPECTED TO REACH HEADLINE CRITERIA AND HAVE CARRIED HEADLINES THROUGH FRIDAY. FORECAST MODEL CONSENSUS GRADUALLY CARRIES THE FRONT THROUGH NORTHEAST KANSAS LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS. OVER THE WEEKEND THE FRONT IS PROGGED TO LIFT NORTH WITH ADDITIONAL THUNDERSTORMS POSSIBLE. 32 && .TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING FROM 10 AM THURSDAY TO 8 PM FRIDAY FOR KSZ022-KSZ023-KSZ024-KSZ026- KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058 -KSZ059. HEAT ADVISORY FROM 10 AM THURSDAY TO 8 PM FRIDAY FOR KSZ008- KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ034-KSZ035. &&
Hazardous weather outlook, Jul 21, 4:12 AM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 412 AM CDT WED JUL 21 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-220915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 412 AM CDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL TRACK ACROSS PORTIONS OF THE OUTLOOK AREA. HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS UP TO 60 MPH AND DIME SIZE HAIL. HEAT INDEX VALUES RANGING FROM 100 TO 104 WILL BE POSSIBLE DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX VALUES RANGING FROM 105 TO 110 WILL BE POSSIBLE THURSDAY AND FRIDAY AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE NORTH OF INTERSTATE 70 FRIDAY...AND ACROSS THE ENTIRE AREA FRIDAY NIGHT INTO THE WEEKEND.
In the hours before
Local storm report, Jul 21, 8:12 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
812 AM CDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY RAIN 27 N EMPORIA 38.79N 96.18W
07/21/2010 M2.30 INCH WABAUNSEE KS CO-OP OBSERVER
24 HOUR TOTAL
&&
BYRNELocal storm report, Jul 21, 8:37 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
837 AM CDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY RAIN 6 N WELLS 39.22N 97.55W
07/21/2010 M1.75 INCH OTTAWA KS TRAINED SPOTTER
24 HOUR TOTAL. CREEKS REPORTED FULL
&&
BYRNELocal storm report, Jul 21, 8:39 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
839 AM CDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM FLOOD DUNLAP 38.58N 96.37W
07/21/2010 MORRIS KS LAW ENFORCEMENT
ROCK CREEK REPORTED OUT OF BANKS
&&
BYRNELocal storm report, Jul 21, 8:48 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
848 AM CDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM HEAVY RAIN 6 NE TALMAGE 39.09N 97.18W
07/21/2010 M2.65 INCH DICKINSON KS TRAINED SPOTTER
24 HOUR TOTAL. LARGE POND IN YARD REPORTED OUT OF BANKS.
&&
BYRNELocal storm report, Jul 21, 8:51 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
851 AM CDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM FLASH FLOOD 1 SE OAK HILL 39.24N 97.33W
07/21/2010 CLAY KS LAW ENFORCEMENT
WATER REPORTED RUNNING OVER 8TH ROAD.
&&
BYRNELocal storm report, Jul 21, 9:09 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
909 AM CDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 AM HEAVY RAIN NNE MINNEAPOLIS 39.12N 97.70W
07/21/2010 M3.70 INCH OTTAWA KS TRAINED SPOTTER
24 HOUR TOTAL
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 40 min |
| Jul 20, 7:39 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 51 min |
| Jul 20, 7:40 PM CDT | Flash Flood Warning | TOP | Douglas | 2 hr |
| Jul 20, 7:55 PM CDT | Tornado Warning | TOP | Coffey, Franklin, Osage | 20 min |
| Jul 20, 8:01 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| Jul 20, 8:09 PM CDT | Tornado Warning | TOP | Anderson, Coffey | 21 min |
| Jul 20, 8:32 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 16 min |
| Jul 20, 8:39 PM CDT | Flash Flood Warning | TOP | Franklin | 2 hr |
| Jul 20, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 30 min |
| Jul 20, 9:43 PM CDT | Areal Flood Warning | TOP | Douglas | 4 hr |
| Jul 20, 11:16 PM CDT | Areal Flood Advisory | TOP | Geary | 59 min |
| Jul 20, 11:29 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 31 min |
| Jul 21, 12:11 AM CDT | Areal Flood Advisory | TOP | Geary, Morris | 2 hr |
| Jul 21, 12:45 AM CDT | Flash Flood Warning | TOP | Geary, Morris, Wabaunsee | 4 hr |
| Jul 21, 3:53 AM CDT | Excessive Heat Warning | TOP | Anderson, Coffey, Douglas, Franklin, Geary, Jackson and 8 more | 4 days |
| Jul 21, 3:53 AM CDT | Heat Advisory | TOP | Brown, Clay, Cloud, Dickinson, Marshall, Nemaha and 3 more | 63 hr |
| Jul 21, 4:47 AM CDT | Areal Flood Warning | TOP | Geary, Morris, Wabaunsee | 4 hr |
| Jul 21, 5:26 AM CDT | River Flood Warning | TOP | Wabaunsee | 9 hr |
| Jul 21, 6:07 AM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 4 hr |
| Jul 21, 7:01 AM CDT | River Flood Warning | TOP | Geary | 10 hr |
| Jul 21, 8:45 AM CDT | Areal Flood Warning | TOP | Dickinson, Geary, Lyon, Morris, Wabaunsee | 4 hr |
| Jul 21, 9:26 AM CDT | River Flood Warning | TOP | Lyon | 28 hr |
| Jul 21, 9:26 AM CDT | River Flood Warning | TOP | Clay | 30 hr |
| Jul 21, 9:26 AM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 5 hr |
| Jul 21, 10:33 AM CDT | River Flood Warning | TOP | Dickinson | 48 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.